Iowa, 2019

Tornado and Hail in Iowa, August 18, 2019

August 18, 2019 · NWS DVN · 14 events in 5 counties and zones

A line of thunderstorms moved east across the area during the early morning hours of Sunday, August 18. Small hail and downed trees were seen in the Cedar Rapids area and in Cedar county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms moved east across the area during the early morning hours of Sunday, August 18. Small hail and downed trees were seen in the Cedar Rapids area and in Cedar county. A brief tornado occurred near Grand Mound, IA around 5:30 am as the storms rolled through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 18, 2:57 AM CST, 23 minutes earlier.

Area forecast discussion, Aug 18, 2:57 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
357 AM CDT Sun Aug 18 2019

.SYNOPSIS...
Issued at 349 AM CDT Sun Aug 18 2019

Linear MCS is currently approaching northwest CWA, while additional
stronger storms have developed over southern IA into northern MO.
MCS driven by cold pool dynamics is diving E/SE while southern
convection lifting northeastward with the two converging and set
to bring much needed rain to a good portion of the area this
morning. The convection is occurring ahead of a cold front
extending from MN through southeast NE, which will pass through
the area later today and evening.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 349 AM CDT Sun Aug 18 2019

The cold pool driven linear MCS, and broad warm advection/isentropic
ascent in advance should result in good coverage of showers and
storms this morning. Despite some favorable severe parameters
including 30-40+ kts of effective bulk shear and 2000-3000 j/kg
MUCAPE, the time of day /overnight-morning arrival/ will likely
limit the severe weather threat. But, that being said isolated
severe weather is possible, especially with any mesoscale
augmentation via mergers or splits, and terminus of LLJ ahead of
line etc.

The cold front will move across the CWA this afternoon through
early evening, and will be accompanied by at least low chances
for additional storms. However, much uncertainty exists with
this potential and is tied to how much recovery of airmass occurs
in wake of morning activity. This will also make for a very
tricky high temperature forecast today. Forecast is staying close
to previous days allowing for more PM cloud breaks getting highs
back to around 80F or generally range of 80-85F, and low chances
for PM/early eve storm. If storms persist longer today then
anticipate reduction in both temps and chances for redevelopment
ahead of front. If storms quickly diminish, then potential to see
increase in highs and better prospects for PM redevelopment. More
solar insolation coupled with southwest flow and compressional
heating would likely push temps in some areas into the upper 80s
to possibly near 90F ahead of the front. This amount of
instability in presence of progged 20-30 kts of bulk shear would
support an isolated severe storm threat. Have kept low PoPs
for much of evening tapering off north to south after midnight.
Will have to monitor potential for higher PoPs south if LLJ
doesn't veer and remains focused into front as suggested by a
couple of models.

Cooler and drier air begins to filter in overnight, with lows
dipping into the mid/upper 50s northwest CWA. Meanwhile, still
hanging onto the warm and humid mid/upper 60s south.

.LONG TERM...(Monday through Saturday)
ISSUED AT 349 AM CDT Sun Aug 18 2019

Next cold front is slated to move through on Tuesday. Will be
closely monitoring potential for strong/severe storms ahead of
front possibly as early as Monday night then into Tuesday, with
models depicting moderate instability and seasonably strong mid
level winds. The convective trends will loom large on the high
temperature forecast Tuesday. Currently have highs in the upper
80s to lower 90s with heat index readings well into the 90s to
possibly near 100F. However, trends of the models past several
days showing better agreement on storm potential for Tuesday,
thus any delta on temperatures would be lower from the looks of
it right now.

Once this cold front passes, some very nice pleasant weather is
anticipated mid into late week as cool Canadian high pressure
builds down through the Great Lakes. This will provide low
humidity and near to slightly below normal temperatures.
Warmer temperatures are then anticipated heading into next
weekend, as the high settles over the eastern US and southerly
return flow increases on the backside. This will likely lead
to a gradual increase in humidity and eventual return of rain
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1253 AM CDT Sun Aug 18 2019

Potentially several rounds of showers and thunderstorms are
possible at all TAFs sites overnight into Sunday morning. MVFR
ceilings and visibilities are expected with these showers and
storms with periods of IFR conditions. Heavy rain and strong
winds will be possible with the strongest storms. Conditions are
forecast to improve to VFR conds on Sunday. A cold front will
arrive Sunday evening with winds becoming northwest with the
passage of the front.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Haase
Hazardous weather outlook, Aug 17, 7:29 PM CST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
829 PM CDT Sat Aug 17 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190130-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
829 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

The Storm Prediction Center has a slight risk for severe
thunderstorms across the entire outlook area for tonight.

Thunderstorms will be likely after midnight into early Sunday
morning. Some of the storms could be severe with large hail,
damaging winds, frequent lightning, and heavy rainfall. An
isolated tornado is also possible but there is low confidence.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

On Sunday, there is a marginal risk for severe storms along and
to the southeast of a line from Freeport, Illinois to
Williamsburg, Iowa. The main threats are strong winds and
lightning. The coverage of storms should be low.

Peak heat indices on Monday and Tuesday may reach the upper 90s to
around 100 degrees in the counties south of Interstate 80.

There are chances for thunderstorms Tuesday and Tuesday night. It
is too early to determine the risk for severe weather.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio network activation may be needed after
midnight into early Sunday morning.

Haase

In the hours before

Special weather statement, Aug 18, 2:07 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
307 AM CDT Sun Aug 18 2019

IAC011-019-055-113-180900-
Buchanan-Benton-Delaware-Linn-
307 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...BENTON...
DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 400 AM CDT...

At 306 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sumner to near Reinbeck to near
State Center. Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Independence, Vinton, Manchester, Robins, Belle Plaine, Jesup, Center
Point, Atkins, Urbana, Dysart, Fairbank, Palo, Shellsburg, Newhall,
Edgewood, Winthrop, Hazleton, Earlville, Walker and Blairstown.

This includes Interstate 380 between mile markers 28 and 55.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4262 9113 4209 9167 4186 9214 4186 9230
      4230 9230 4230 9206 4264 9208 4265 9113
TIME...MOT...LOC 0806Z 289DEG 41KT 4281 9201 4232 9249 4195 9317

Uttech
Special weather statement, Aug 18, 3:08 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
408 AM CDT Sun Aug 18 2019

IAC011-095-103-107-113-183-181000-
Keokuk-Johnson-Benton-Washington-Linn-Iowa-
408 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KEOKUK...JOHNSON...
SOUTHERN BENTON...NORTHERN WASHINGTON...SOUTHERN LINN AND IOWA
COUNTIES UNTIL 500 AM CDT...

At 408 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Palo to near Delta. Movement was east at
50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Iowa City, Marengo, Sigourney, Marion, Coralville,
North Liberty, Hiawatha, Mount Vernon, Williamsburg, Belle Plaine,
Kalona, Lisbon, Fairfax, Solon, Tiffin, Ely, Atkins, Walford and
Wellman.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 253.
 Interstate 380 between mile markers 1 and 26.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4151 9241 4151 9230 4189 9230 4214 9219
      4200 9137 4142 9137 4142 9148 4130 9193
      4124 9241
TIME...MOT...LOC 0908Z 274DEG 42KT 4208 9183 4125 9238

Uttech
Special weather statement, Aug 18, 3:14 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
414 AM CDT Sun Aug 18 2019

ILC085-IAC011-019-055-061-097-105-113-181000-
Jo Daviess-Jackson-Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
414 AM CDT Sun Aug 18 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...NORTHWESTERN JACKSON...SOUTHEASTERN BUCHANAN...DUBUQUE...
EAST CENTRAL BENTON...JONES...DELAWARE AND LINN COUNTIES UNTIL 500 AM
CDT...

At 414 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Luxemburg to near Hopkinton to Palo.
Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Cedar Rapids, Dubuque, Anamosa, Manchester, Marion, Hiawatha, Asbury,
Dyersville, Monticello, Robins, Center Point, Cascade, Epworth, East
Dubuque, Farley, Peosta, Central City, Springville, Palo and
Shellsburg.

This includes Interstate 380 between mile markers 26 and 41.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4264 9071 4251 9064 4251 9043 4223 9063
      4197 9106 4194 9138 4199 9141 4212 9207
      4242 9148 4265 9135 4265 9090 4267 9089
TIME...MOT...LOC 0914Z 280DEG 38KT 4266 9106 4236 9129 4208 9178

Uttech

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Linn

When
August 18, 3:20 AM CST
Where
Linn County, 2.66 mi WSW of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.990, -91.700

Several reports of tree damage on the west side of Cedar Rapids, as reported by broadcast media.

Hail, Linn

When
August 18, 3:29 AM CST
Where
Linn County, 1.69 mi ENE of Hiawatha
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.040, -91.650

Hail, Linn

When
August 18, 3:30 AM CST
Where
Linn County, 0.86 mi SW of Marion Mc Bride Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.640

Thunderstorm Wind, Linn

When
August 18, 3:31 AM CST
Where
Linn County, 3.38 mi ENE of Beverly
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.950, -91.720

Partial roof collapse reported at business with a large warehouse style building.

Hail, Linn

When
August 18, 3:34 AM CST
Where
Linn County, 1.69 mi WNW of Marion
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.040, -91.630

Hail, Linn

When
August 18, 3:38 AM CST
Where
Linn County, 2.05 mi E of Hiawatha
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.640

Hail, Linn

When
August 18, 3:40 AM CST
Where
Linn County, 0.51 mi E of Cedar Rapids
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.000, -91.640

Thunderstorm Wind, Johnson

When
August 18, 3:42 AM CST
Where
Johnson County, 1.03 mi W of Lake Macbride Sp
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
41.800, -91.570

A large tree was blown down, as reported through social media.

Hail, Linn

When
August 18, 3:59 AM CST
Where
Linn County, 0.86 mi SW of Marion Mc Bride Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.060, -91.640

Thunderstorm Wind, Cedar

When
August 18, 4:23 AM CST
Where
Cedar County, Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.770, -91.130

Several small trees were blown down.

Thunderstorm Wind, Cedar

When
August 18, 4:30 AM CST
Where
Cedar County, 2.58 mi W of Sunbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -90.980

One to two inch diameter branches were blown down between Durant and Bennett.

Thunderstorm Wind, Scott

When
August 18, 4:36 AM CST
Where
Scott County, 3.87 mi WNW of Walcott
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.600, -90.850

A farm reported seven trees uprooted and laying in the same direction. A small shed was also blown down.

Tornado, Clinton

When
August 18, 4:40 AM CST to 4:41 AM CST
Where
Clinton County, 2.39 mi S of Grand Mound to 2.38 mi S of Grand Mound
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.786, -90.663

A brief tornado occurred at a farmstead. Numerous tree branches were down, with one tree uprooted. The home had trim and shingle damage, and a window broken. Grass was splattered on the garage and wind driven hail was also noted on west side of home and garage. Maximum winds were estimated to be 85 mph.

Thunderstorm Wind, Scott

When
August 18, 5:00 AM CST
Where
Scott County, 0.69 mi S of Scott County Park
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
41.710, -90.530

Numerous large tree limbs in Scott County Park were reported blown down through photos on social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849418, 849409, 849412, 849419, 849413, 849414, 849415, 849420, 849416, 849421, 849423, 849424, 849448, 849425.